Pennsylvania, 2025Damaging Winds in Pennsylvania, August 17, 2025
August 17, 2025 · NWS CTP · 4 events in 2 counties and zones
A cold front approaching from the Great Lakes during the morning hours of August 17, 2025 continued to advance into central Pennsylvania during the late morning to early afternoon hours. Ample forcing associated with the cold front coupled with sufficient instability, and a pocket of relatively dry air in the lower-levels allowed for isolated instances of damaging winds across the southern tier…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the Great Lakes during the morning hours of August 17, 2025 continued to advance into central Pennsylvania during the late morning to early afternoon hours. Ample forcing associated with the cold front coupled with sufficient instability, and a pocket of relatively dry air in the lower-levels allowed for isolated instances of damaging winds across the southern tier of Pennsylvania where shear remained marginally sufficient for thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 11:48 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 17, 11:48 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
1248 PM EDT Sun Aug 17 2025
.SYNOPSIS...
* Very warm and humid end to the weekend with scattered
thunderstorms; isolated damaging wind threat SE PA
* Not as warm early next week with best chance for rain on Wednesday
* Mainly dry with seasonable temperatures for late week as
Hurricane Erin moves away from the East Coast
&&
.NEAR TERM /THROUGH TONIGHT/...
With a cold front moving southeastward from the Lake Erie
shoreline, seasonably high moisture content/higher pwat air and
strong boundary layer heating along a pre frontal/lee sfc
trough will contribute to the development of scattered heavy
downpours and thunderstorms this afternoon. Inverted-V fcst
soundings across south central PA, along with potential heavy
precip loading, could result in a few locally damaging
thunderstorm downbursts. Weak (<25kt) sfc-6km shear values
preclude a more organized severe storm threat. SPC maintains a
D1 MRGL SWO across the southeastern portion of CPA near and to
the southeast of the I-81 corridor. Most likely timing for a
severe storm would be late afternoon- evening or btwn 19-01Z.
WPC has also maintained a marginal risk for excessive rainfall;
however higher rain rates in t-storms should be relatively
brief due to more progressive storm motions. Given the recent
dry spell and return of abnormally dry D0 drought conditions,
excessive runoff or flooding issues should remain fairly
isolated and a low probability outcome.
Today will likely be the warmest day in the next 7 days (maybe
for the rest of the month?) with max temps peaking +5-10 degrees
above the historical average for mid/late August in the mid 80s
to low 90s across the central ridges and mid/lower Susquehanna
Valley.
Noticeably drier/less humid/relatively cooler air will arrive
via a northerly breeze behind the cold front tonight,
particularly north of I-80 where dewpoints will fall into the
50s and even upper 40s. Min temps will be about 10 degrees
lower night/night along the northern tier with predawn readings
Monday around 50F.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The aforementioned frontal boundary will push south of the MD
line on Monday as llvl flow shifts to the east around sfc high
pressure drifting over eastern Canada. NBM precip signal looks
somewhat overdone and may be more of an easterly flow low
cloud/sprinkles signal particularly in the southeastern portion
of the forecast area. This is also where NBM projects the
"coolest" daytime max temps, around 75F or 15 to 20 degrees
cooler vs. Sunday!
Shortwave trough and associated wave of low pressure diving
southeast from the Great Lakes will bring a renewed chance of
showers and storms into midweek. However, increasing large
scale subsidence/pressure channeling down the Appalachians to
the west of Hurricane Erin and east of sfc low in the Great
Lakes appears to be dampening the model QPF signal; shifting it
farther to the west over the Great Lakes and Ohio Valley. This
emerging model output signal is reflected in the modified D3
(Tue) WPC ERO which no longer includes CPA.
Tuesday max temps would mark a weekly low with highs in the 70s
for most of the CWA or 5-10 degree below late August climo for
the central and eastern zones.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Drier trending fcst theme continues for Wednesday as the sfc
low weakens as it runs into subsidence zone on the westside of
Hurricane Erin. It's not out of the question that the Wed-Fri
(much of next week for that matter) period ends up being mainly
dry.
Longer range model and ensemble data continues to show a more
formidable upper trough digging into the Great Lakes heading
into the last week of August. This would bring a better
opportunity for rain while also suppressing the late summer
heat/humidity.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms approaching from Lake Erie are
expected to decay over the next couple of hours; however, brief
wind gusts upwards of 15-20kts cannot be ruled out at BFD
despite being a lower confidence solution. Restrictions in the
near- term with showers are expected to be limited with only BFD
having a slight (~10-20%) chance at any sub-VFR flying
conditions. Shower mentions are retained at BFD/JST this cycle;
however, have nudged back timing on the JST TAF based on current
radar trends.
Focus for precipitation shifts are wide near/after 16Z as
redevelopment ahead of a surface cold front will allow for
scattered showers/storms with some aspects of a broken line of
showers with isolated TSRA across central Pennsylvania. Western
terminals (BFD/JST) are expected to be first impacted with a
consensus of HREF/RAP model guidance indicating a 17Z-18Z Sunday
timeframe for precipitation with an eastward progression
bringing precipitation into MDT/LNS ~00Z Monday. Hi-res guidance
indicates a quick shut-off to precipitation; however, have
retained precipitation mentions after 00Z Monday in the
southeastern terminals (MDT/LNS) for lingering SHRA/TSRA to
taper off slightly slower compared to guidance. HREF guidance
does indicate some locally heavy rainfall within showers and
thunderstorms that could bring about localized drops in
visibility; however, impacts at airfields remain low confidence
(~20-30%) at this timeframe. Have retained PROB30 groups for the
airfields at most risk for thunderstorms this afternoon; given
remaining uncertainty; however, expect increasing confidence for
the 18Z TAF package based on afternoon radar trends.
Lower ceilings will start to work into the area after
precipitation tapers off, with MVFR-to-IFR restrictions progged
by a combination of GLAMP/NBM/HREF guidance. Magnitude of
restrictions remains the biggest uncertainty with respect to the
12Z TAF package with low-to-moderate (30-40%) confidence.
Outlook...
Mon...Mainly VFR, Isolated PM SHRA/TSRA possible far south.
Tue-Thu...Chc of SHRA/TSRA areawide.
&&
.CLIMATE...
The high temperature at Bradford was 86 degrees on August 16th,
which tied the record high temperature set back in 1987.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Steinbugl
AVIATION...NPB
CLIMATE...NPB
Hazardous weather outlook, Aug 17, 2:59 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Sun Aug 17 2025
PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-049-
180800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-
359 AM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-035-036-050>053-056>059-063>066-180800-
Juniata-Fulton-Franklin-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
359 AM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms with gusty winds are
possible late this afternoon into the evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Thunderstorm Wind, Somerset
- When
- August 17, 1:37 PM EST
- Where
- Somerset County, 0.42 mi N of Brotherton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.976, -78.971
A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked a tree down onto Glades Pike near Log House Road east of Somerset.
Thunderstorm Wind, Lancaster
- When
- August 17, 3:35 PM EST
- Where
- Lancaster County, 0.84 mi ENE of Marticville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.936, -76.306
A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple down near Frogtown Road and Marticville Road north of Martic Forge.
Thunderstorm Wind, Lancaster
- When
- August 17, 4:13 PM EST
- Where
- Lancaster County, 0.54 mi SSE of Buck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.863, -76.225
A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked multiple trees down near the intersection of Deaver Road and Lancaster Pike near Buck.
Thunderstorm Wind, Lancaster
- When
- August 17, 4:38 PM EST
- Where
- Lancaster County, 2.1 mi S of Oakryn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.750, -76.136
A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple wires throughout Wrightsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276260, 1276262, 1276263, 1276264.